Illinois, 2020

Strong Wind in Illinois, November 14 to 15, 2020

November 14 to 15, 2020 · NWS PAH · 19 events in 18 counties and zones

Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted from 40 to 50 mph.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong and gusty west-northwest winds developed behind a strong cold front that trailed south from a low pressure center over the Great Lakes region. Winds gusted from 40 to 50 mph. The peak measured gust in southern Illinois was 49 mph at the Carbondale airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 14, 9:09 PM CST, 51 minutes earlier.

Area forecast discussion, Nov 14, 9:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
909 PM CST Sat Nov 14 2020

.UPDATE...
Issued at 909 PM CST Sat Nov 14 2020

We collaborated with WFO Memphis to expand the Wind Advisory
westward. No change to the valid time. Southern portions of the
Advisory will see the strongest winds from the south overnight
just ahead of the front, and the northern portions will see the
strongest winds from the west Sunday morning.

UPDATE Issued at 554 PM CST Sat Nov 14 2020

Updated the aviation discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CST Sat Nov 14 2020

The main concerns in the short term forecast period include the
chance for strong to severe thunderstorms late tonight and early
Sunday morning across roughly the western half of the forecast
area and strong gradient winds Sunday across southwest IN,
western KY, and southern IL. In the very near term (through 0z
Sunday), WAA showers with isolated thunder will continue to
spread NE across parts of the southeast MO into southwest
IL..along with patchy light showers/drizzle across the EVV Tri-
State and NW KY. We should move into a bit of lull early this
evening as the WAA showers wind down.

The severe threat ramps up late tonight into early Sunday morning
across southeast MO and parts of southern IL and far western KY,
roughly west of I-57/US 45. Dew point temperatures will surge into
in middle to upper 50s ahead of the approaching surface cold
front along with temperatures rising into the lower to middle
60s. The 12z CAMs are in a good agreement showing a squall
line/QLCS arriving in Carter/Ripley counties around 4-6z Sunday,
and racing NE through the forecast area, exiting our eastern
counties around 12z. As mentioned earlier, the best threat for
some damaging wind gusts and perhaps a couple spin-up tornadoes
will be across the western half of the area...particularly in our
western four Ozark Foothill counties. This area appears to have
the best chance of seeing a few hundred J/kg of SBCAPE developing,
collocated with robust low-level shear and elongated hodographs.
One fly in the ointment which may prevent a higher end severe
threat will be the development of widespread WAA showers/storms
ahead of the main line of convection. The line of storms should be
progressive enough to prevent widespread flooding issues, but
given the cool soil temperatures and leaves clogging up storm
drains, can't rule out some minor flooding developing in
vulnerable areas.

In the wake of the cold frontal passage Sunday morning, winds will
crank up from W-NW as the pressure gradient tightens. Current wind
advisory area (southeast IL, southwest IN, and the KY Pennyrile)
looks to be in good shape. With robust mixing of 40-50 kts 850 mb
winds expected, gusts of 40-45 mph seem like a good bet,
especially from late morning through early afternoon Sunday.
Further south and west, it looks a bit more marginal for
advisory-level gusts, but some gusts of 30-40 mph are possible,
especially early Sunday morning. Will hold off on expanding the
advisory for now, but it may be necessary based on later model
trends. High temperatures will reach in the middle to upper 50s,
but it will feel colder with the wind.

High pressure will build over the region Sunday evening through
Monday. This will allow gradient winds to relax and bring a return
of dry conditions with seasonable temperatures. Overnight lows
Monday morning will fall into the lower to middle 30s with
daytimes in the lower 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 239 PM CST Sat Nov 14 2020

Broad mid/upper level northwest flow Tuesday will bring a chilly
surface high pressure system southeast from southern Canada into the
mid MS River Valley, and then into the Ohio Valley Tuesday
night/Wednesday. Despite ample sunshine, afternoon temperatures both
days will be held in the 50s to near 60 both days. Tuesday
night/Wednesday morning should be rather frosty area wide.

Thereafter, H50 flow becomes quasi-zonal as the surface high moves
east and takes up residence over the southeast US for the latter
part of the work week. This should result in a gradual warm up, with
temps popping back up well into the 60s Thu/Friday/Sat.

&&

.AVIATION...
Issued at 554 PM CST Sat Nov 14 2020

Showers along the I-64 corridor are tracking northeastward at this
time. The main feature tonight will be a line of storms along a
front, with the line weakening as it moves eastward (thus thunder
is not included for the eastern terminals). MVFR cigs are expected
with the line. Light to moderate showers will develop ahead of
the line during the evening hours. Winds will increase through the
evening with a southerly direction, gusting to around 30 kts,
shifting to westerly after the front moves through. Before the
surface winds pick up in intensity, the evening hours could see
low-level wind shear issues at KMVN/KEVV/KOWB. Windy conditions
will continue tomorrow, with gusts to around 35 kts for the I-64
corridor and even higher for airspace further north/east. Cloud
cover will quickly dissipate a few hours after frontal passage as
very dry air moves into the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST Sunday for ILZ075>078-080>094.

MO...Wind Advisory until 6 PM CST Sunday for MOZ111-112-114.

IN...Wind Advisory until 6 PM CST Sunday for INZ081-082-085>088.

KY...Wind Advisory until 6 PM CST Sunday for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DWS
LONG TERM...GM
AVIATION...ATL
Hazardous weather outlook, Nov 14, 2:43 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CST Sat Nov 14 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
243 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely late tonight and into the
overnight hours. Strong storms are possible, especially over
southeast Missouri, southwest Illinois, and far western Kentucky
late tonight. Damaging winds will be the main threat, although an
isolated tornado is possible.

Gusty winds up to 40 mph will be likely starting after midnight
tonight. Refer to the wind advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West winds may gust 40 to 45 mph on Sunday. Refer to the wind
advisory for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across
southeast Missouri.

DWS/GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Franklin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Gallatin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Hardin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Johnson forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Massac forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Perry forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Pope forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Union forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, White

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
White forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
November 14, 10:00 PM CST to November 15, 10:00 AM CST
Where
Williamson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
November 15, 2:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
November 15, 2:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 15, 2:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
November 15, 2:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923262, 923263, 923264, 923265, 923266, 923267, 923268, 923269, 923270, 923271, 923272, 923273, 923274, 923275, 923276, 923286, 923287, 923288, 923289.